Tornadoes · United States · New Mexico · 2004

F0 tornado, Roswell, New Mexico, April 8, 2004

This F0 tornado ran 1.0 miles across Chaves County on April 8, 2004, touching down at 3:41 PM MDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 8, 2004
Touchdown
3:41 PM MDT (21:41 UTC)
Path length
1.0 miles (1.6 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
County
Chaves County
Touchdown point
33.180, -104.770
Lift-off point
33.180, -104.770
Record number
736

What the Weather Service recorded

An isolated thunderstorm formed over extreme southeast Lincoln County and then moved east through south central Chaves County producing a string of weak tornadoes and then collapsing with a burst of baseball size hail. A series of relatively brief and weak tornadoes were observed as the storm passed from about 24 miles southwest of Roswell to 6 miles south of Roswell. These intermittent tornadoes were located over open range or rural and unpopulated sections of Chaves County, but were observed from long distance by FAA controllers at the Roswell Airport and by Skywarn amateur radio spotters. The storm overturned one mobile home near the Midway community. A witness report conflicted with debris patterns so it was uncertain whether this damage was caused by straight line winds or a dissipating tornado. The occupant had abandoned the mobile home and sought safe shelter elsewhere after hearing one of the earlier tornado warnings.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

18 minutes of warning. NWS ABQ issued a tornado warning for this county at 21:23 UTC, 18 minutes before the tornado touched down, in force until 22:00 UTC.

Issued (UTC)ExpiredProductOffice
21:23 UTC22:00 UTCTornado WarningABQ
22:02 UTC22:45 UTCTornado WarningABQ
22:43 UTC23:30 UTCTornado WarningABQ
23:30 UTC00:15 UTCSevere Thunderstorm WarningABQ

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at Apr 8, 2:30 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 8, 2:30 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT THU APR 8 2004

.DISCUSSION...A VIGOROUS UPR LVL STORM SYSTEM LOCATED NEAR THE FOUR
CORNERS REGION WILL CONTINUE TO RESULT IN SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE STATE. NM MEXICO IS AGAIN
FINDING ITSELF IN A FAIRLY UNSETTLED WEATHER PATTER WITH PIECES OF
ENERGY DROP THROUGH THE STATE FOR THE REMAINDER OF THIS WEEK AND
THROUGH THE WEEKEND. ANOTHER STRONG COLD FRONT WILL PLUNGE THROUGH
THE EASTERN PLAINS FRIDAY NIGHT AND SATURDAY BRINGING MORE CHANCES OF
RAIN TO THE STATE AND SNOWS TO THE SANGRE DE CRISTO MOUNTAINS AND
NORTHEAST HIGHLANDS. GIVEN THE AMOUNT OF MOISTURE IN THE ATMOSPHERE
AND GIVEN THE SPEED AND STRENGTH OF THE FRONT HAVE POSTED A SNOW ADV
FOR FRIDAY NIGHT FOR NMZ004-005 ABV 7500 FEET FOR SNOWS OF 3 TO 5
INCHES. THIS MAY HAVE TO BE INCREASED BOTH IN AREAL COVERAGE AND TIME
SPAN. ENTERING INTO NEXT WEEK SHOULD BE A RETURN TO DRY AND WARMER
WEATHER PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 041/063 036/058 031 16221
GALLUP.................... 035/061 030/058 026 16321
GRANTS.................... 036/061 032/058 028 16321
GLENWOOD.................. 042/073 041/064 041 16321
CHAMA..................... 029/051 025/047 020 16323
LOS ALAMOS................ 035/055 032/050 024 16322
RED RIVER................. 028/047 021/037 013 16326
TAOS...................... 032/055 027/048 022 16326
SANTA FE.................. 034/057 032/050 023 16322
SANTA FE AIRPORT.......... 036/061 034/052 026 16322
ESPANOLA.................. 036/062 036/055 028 16322
ALBUQUERQUE HEIGHTS....... 043/065 042/059 035 16321
ALBUQUERQUE VALLEY........ 040/066 041/061 035 16321
ALBUQUERQUE FOOTHILLS..... 040/061 040/056 032 16321
ALBUQUERQUE WEST MESA..... 043/066 042/060 034 16321
SOCORRO................... 042/071 042/064 038 16321
SANDIA PARK/CEDAR CREST... 035/059 035/051 026 16322
MORIARTY/ESTANCIA......... 035/063 036/054 028 16522
CARRIZOZO................. 044/072 041/058 034 16322
RUIDOSO................... 042/063 039/049 030 16322
RATON..................... 034/059 032/040 023 16526
LAS VEGAS................. 035/062 033/040 025 16526
ROY....................... 037/062 032/042 025 16523
CLAYTON................... 042/064 034/041 025 16523
SANTA ROSA................ 043/068 041/048 031 16523
TUCUMCARI................. 046/073 045/050 031 16623
FORT SUMNER............... 046/070 043/051 032 16623
CLOVIS.................... 046/073 041/052 030 16623
PORTALES.................. 045/073 041/052 031 16623
ROSWELL................... 047/077 048/055 037 16622
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...SN ADV FRI NGT NMZ004-005.
&&

16
Hazardous weather outlook, Apr 8, 8:58 AM MDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED DAY ONE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
858 AM MDT THU APR 8 2004

NMZ001>021-026-091200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
858 AM MDT THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER A LARGE PORTION OF
THE EASTERN PLAINS. THIS INCLUDES PORTIONS OR ALL OF THE FOLLOWING
COUNTIES...MORA...UNION...HARDING...SAN MIGUEL...QUAY...TORRANCE...
GUADALUPE...LINCOLN...DE BACA...CURRY...ROOSEVELT...AND CHAVES.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL SURGE THROUGH EASTERN NEW MEXICO FRIDAY
NIGHT...RESULTING IN MUCH COOLER TEMPERATURES SATURDAY. AT THE SAME
TIME...FORECAST MODELS INDICATE LOW PRESSURE ALOFT WILL DEVELOP OVER
THE STATE. THE COMBINATION OF THESE FEATURES INDICATES SOME
POTENTIAL FOR ACCUMULATING SNOWS ALONG THE CENTRAL MOUNTAIN CHAIN
AND NORTHEAST DURING THE EASTER WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
MORA...UNION...HARDING...SAN MIGUEL...QUAY...TORRANCE...GUADALUPE...
LINCOLN...DE BACA...CURRY...ROOSEVELT...AND CHAVES COUNTIES.

In the hours before

Special weather statement, Apr 8, 3:25 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT THU APR 8 2004

NMZ005-006-012-013-018>021-082200-
CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-
DE BACA COUNTY-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY-
ROOSEVELT COUNTY-
325 PM MDT THU APR 8 2004

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR EAST CENTRAL AND
SOUTHEAST NEW MEXICO THROUGH 7 PM...
...ARROYO AND SMALL STREAM ADVISORY IN EFFECT FOR EAST CENTRAL NEW
MEXICO THROUGH 515 PM...
...ARROYO AND SMALL STREAM ADVISORY IN EFFECT FOR WESTERN AREAS OF
SAN MIGUEL AND MORA COUNTIES THROUGH 9 PM...

WET WEATHER IS CAUSING A VARIETY OF PROBLEMS ACROSS NEW MEXICO THIS
AFTERNOON.

STRONG THUNDERSTORMS ARE MOVING NORTHEAST FROM NEAR ROSWELL TO
TUCUMCARI. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA
THROUGH 7 PM THIS EVENING. MOST STORMS HAVE PRODUCED ONLY HEAVY
RAIN AND BRIEF SMALL HAIL. STORMS HAVE BEEN MOST NUMEROUS BETWEEN
FORT SUMNER...TUCUMCARI AND CLOVIS WHERE WET CONDITIONS HAS
PROMPTED AN ARROYO AND SMALL STREAM ADVISORY THROUGH 515 PM.

FARTHER NORTH TOWARDS LAS VEGAS AND MORA...RAIN ON TOP OF HEAVY SNOW
COVER HAS CREATED RAPID SNOW MELT AND INCREASING WATER FLOWS INTO
SMALL STREAMS AND ARROYOS. WATER PROBLEMS WITH BANK-FULL CONDITIONS
AND MINOR STREAM FLOODING ARE EXPECTED TO PERSIST FOR THESE AREAS
THROUGHOUT THE AFTERNOON AND EVENING.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNING ON
THIS VARIABLE AND PERHAPS HAZARDOUS WEATHER LASTING THROUGH LATE
AFTERNOON AND EARLY EVENING.

03

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Santa Teresa, NM (KEPZ), 12:00Z

9.7 hours before the tornado, 232 km from the path. April 8, 2004.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 13 joules per kilogram, CIN -126, lifted condensation level 2215 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-04-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -13 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-126 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2215 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

Santa Teresa, NM (KEPZ), 00:00Z

2.3 hours after it, 232 km from the path. April 9, 2004.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2004-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -70961, lifted condensation level 3113 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2004-04-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -4 square meters per square second, 0 to 6 km bulk shear 25 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-70961 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
3113 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.6 K/km

Open this sounding in Storm Lab

The surface observations

Roswell/Industrial (ROW), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:53 UTC6549100° 5 kt1013.2
20:53 UTC6849160° 12 kt1011.5
21:15 UTC6848.2130° 8 kt1010.8+FC
21:21 UTC6848.2130° 9 kt1010.8
21:33 UTC66.250130° 11 kt1010.8-TSRA
21:41 UTC66.251.8140° 7 kt1010.5FC -TSRA
21:42 UTC66.251.8140° 7 kt1010.5+FC
21:58 UTC66.251.8110° 8 kt1010.2+FC
22:01 UTC66.251.8110° 9 kt1010.2+FC TS
22:23 UTC64.453.620° 11 kt1009.8TS
22:26 UTC64.455.410° 14 kt1009.5TSGR
22:41 UTC60.853.6320° 21 kt1009.8TSGRRA
22:44 UTC60.853.6310° 19 kt1009.8FC TSGRRA
22:53 UTC55.451.8310° 12 kt1009.5FC TSGRRA BR
22:57 UTC53.648.2360° 12 kt1008.8TSRA
23:01 UTC53.648.220° 21 kt1008.8
23:06 UTC55.448.220° 23 kt1009.1

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2004 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are

The other tornadoes of April 8, 2004

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 83:14 PM MDTF0Chaves, NM1.0200
April 83:57 PM MDTF0Chaves, NM1.0150
April 84:20 PM MDTF1Chaves, NM1.0200
April 84:33 PM MDTF0Chaves, NM0.5100
April 84:42 PM MDTF0Chaves, NM0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.